Improving tolerability of the ketogenic diet in patients with abnormal endoscopic findings

Da Eun Jung, Ju Young Chung, Hoon Chul Kang, Heung Dong Kim

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

We sought to determine the cause of gastrointestinal (GI) intolerance of a ketogenic diet (KD) using an endoscopic investigation, and to examine the relationship between endoscopic lesions and dietary tolerance. Thirty-five patients were enrolled in this study and underwent gastrofiberscopy prior to initiation of the KD. We observed the relationship between abnormal endoscopic findings and prior use of antiepileptic drugs (AEDs) and symptoms of GI disturbance. We treated patients with GI symptoms, and observed whether the KD was subsequently better tolerated. Of the 35 patients enrolled, 20 patients (57%) had abnormal endoscopic findings: ten cases of erosive gastritis, four of duodenitis, three of hemorrhagic gastritis, two of esophagitis, and one case of duodenal ulcer. The incidence of abnormal endoscopic lesions was 78% in the polypharmacy group (14/35) and 81% in steroid consumers (16/35). Symptoms of GI disturbance, such as nausea, vomiting, unusual irritability, cramping abdominal pain, and diet refusal for over a day, were observed in 17 (85%) of those patients with abnormal endoscopic lesions and in five (33%) patients without such lesions. Steroids and polypharmacy with more than three AEDs were factors associated with abnormal endoscopic lesions (p < 0.05). After active management with GI medications, GI symptoms subsided, and in all cases except one, patients were able to continue the KD treatment. In conclusion, symptoms of GI disturbance were frequently associated with abnormal endoscopic findings prior to initiation of the KD. Active management with GI medications increased the tolerability of the KD in patients treated with multiple AEDs and steroids.

Original languageEnglish
Pages (from-to)416-419
Number of pages4
JournalBrain and Development
Volume30
Issue number6
DOIs
Publication statusPublished - 2008 Jun 1

Fingerprint

Ketogenic Diet
Anticonvulsants
Polypharmacy
Steroids
Gastritis
Duodenitis
Esophagitis
Duodenal Ulcer
Nausea
Abdominal Pain
Vomiting
Diet

All Science Journal Classification (ASJC) codes

  • Pediatrics, Perinatology, and Child Health
  • Developmental Neuroscience
  • Clinical Neurology

Cite this

@article{94130cbceec54b5aa00b3560f21b5f00,
title = "Improving tolerability of the ketogenic diet in patients with abnormal endoscopic findings",
abstract = "We sought to determine the cause of gastrointestinal (GI) intolerance of a ketogenic diet (KD) using an endoscopic investigation, and to examine the relationship between endoscopic lesions and dietary tolerance. Thirty-five patients were enrolled in this study and underwent gastrofiberscopy prior to initiation of the KD. We observed the relationship between abnormal endoscopic findings and prior use of antiepileptic drugs (AEDs) and symptoms of GI disturbance. We treated patients with GI symptoms, and observed whether the KD was subsequently better tolerated. Of the 35 patients enrolled, 20 patients (57{\%}) had abnormal endoscopic findings: ten cases of erosive gastritis, four of duodenitis, three of hemorrhagic gastritis, two of esophagitis, and one case of duodenal ulcer. The incidence of abnormal endoscopic lesions was 78{\%} in the polypharmacy group (14/35) and 81{\%} in steroid consumers (16/35). Symptoms of GI disturbance, such as nausea, vomiting, unusual irritability, cramping abdominal pain, and diet refusal for over a day, were observed in 17 (85{\%}) of those patients with abnormal endoscopic lesions and in five (33{\%}) patients without such lesions. Steroids and polypharmacy with more than three AEDs were factors associated with abnormal endoscopic lesions (p < 0.05). After active management with GI medications, GI symptoms subsided, and in all cases except one, patients were able to continue the KD treatment. In conclusion, symptoms of GI disturbance were frequently associated with abnormal endoscopic findings prior to initiation of the KD. Active management with GI medications increased the tolerability of the KD in patients treated with multiple AEDs and steroids.",
author = "Jung, {Da Eun} and Chung, {Ju Young} and Kang, {Hoon Chul} and Kim, {Heung Dong}",
year = "2008",
month = "6",
day = "1",
doi = "10.1016/j.braindev.2007.12.005",
language = "English",
volume = "30",
pages = "416--419",
journal = "Brain and Development",
issn = "0387-7604",
publisher = "Elsevier",
number = "6",

}

Improving tolerability of the ketogenic diet in patients with abnormal endoscopic findings. / Jung, Da Eun; Chung, Ju Young; Kang, Hoon Chul; Kim, Heung Dong.

In: Brain and Development, Vol. 30, No. 6, 01.06.2008, p. 416-419.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Improving tolerability of the ketogenic diet in patients with abnormal endoscopic findings

AU - Jung, Da Eun

AU - Chung, Ju Young

AU - Kang, Hoon Chul

AU - Kim, Heung Dong

PY - 2008/6/1

Y1 - 2008/6/1

N2 - We sought to determine the cause of gastrointestinal (GI) intolerance of a ketogenic diet (KD) using an endoscopic investigation, and to examine the relationship between endoscopic lesions and dietary tolerance. Thirty-five patients were enrolled in this study and underwent gastrofiberscopy prior to initiation of the KD. We observed the relationship between abnormal endoscopic findings and prior use of antiepileptic drugs (AEDs) and symptoms of GI disturbance. We treated patients with GI symptoms, and observed whether the KD was subsequently better tolerated. Of the 35 patients enrolled, 20 patients (57%) had abnormal endoscopic findings: ten cases of erosive gastritis, four of duodenitis, three of hemorrhagic gastritis, two of esophagitis, and one case of duodenal ulcer. The incidence of abnormal endoscopic lesions was 78% in the polypharmacy group (14/35) and 81% in steroid consumers (16/35). Symptoms of GI disturbance, such as nausea, vomiting, unusual irritability, cramping abdominal pain, and diet refusal for over a day, were observed in 17 (85%) of those patients with abnormal endoscopic lesions and in five (33%) patients without such lesions. Steroids and polypharmacy with more than three AEDs were factors associated with abnormal endoscopic lesions (p < 0.05). After active management with GI medications, GI symptoms subsided, and in all cases except one, patients were able to continue the KD treatment. In conclusion, symptoms of GI disturbance were frequently associated with abnormal endoscopic findings prior to initiation of the KD. Active management with GI medications increased the tolerability of the KD in patients treated with multiple AEDs and steroids.

AB - We sought to determine the cause of gastrointestinal (GI) intolerance of a ketogenic diet (KD) using an endoscopic investigation, and to examine the relationship between endoscopic lesions and dietary tolerance. Thirty-five patients were enrolled in this study and underwent gastrofiberscopy prior to initiation of the KD. We observed the relationship between abnormal endoscopic findings and prior use of antiepileptic drugs (AEDs) and symptoms of GI disturbance. We treated patients with GI symptoms, and observed whether the KD was subsequently better tolerated. Of the 35 patients enrolled, 20 patients (57%) had abnormal endoscopic findings: ten cases of erosive gastritis, four of duodenitis, three of hemorrhagic gastritis, two of esophagitis, and one case of duodenal ulcer. The incidence of abnormal endoscopic lesions was 78% in the polypharmacy group (14/35) and 81% in steroid consumers (16/35). Symptoms of GI disturbance, such as nausea, vomiting, unusual irritability, cramping abdominal pain, and diet refusal for over a day, were observed in 17 (85%) of those patients with abnormal endoscopic lesions and in five (33%) patients without such lesions. Steroids and polypharmacy with more than three AEDs were factors associated with abnormal endoscopic lesions (p < 0.05). After active management with GI medications, GI symptoms subsided, and in all cases except one, patients were able to continue the KD treatment. In conclusion, symptoms of GI disturbance were frequently associated with abnormal endoscopic findings prior to initiation of the KD. Active management with GI medications increased the tolerability of the KD in patients treated with multiple AEDs and steroids.

UR - http://www.scopus.com/inward/record.url?scp=42649083685&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=42649083685&partnerID=8YFLogxK

U2 - 10.1016/j.braindev.2007.12.005

DO - 10.1016/j.braindev.2007.12.005

M3 - Article

C2 - 18226866

AN - SCOPUS:42649083685

VL - 30

SP - 416

EP - 419

JO - Brain and Development

JF - Brain and Development

SN - 0387-7604

IS - 6

ER -